Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 9, 1999Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 1999, 10:17 PM CDT for Lyman County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1999, 10:17 PM CDT (03:17 UTC)
Expired
May 9, 1999, 11:05 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KABR 100318 RRA
SVRABR
SDC017-059-069-085-100405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM CDT SUN MAY 9 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
  EASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
  SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1105 PM CDT

* AT 1015 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 27 MILES NORTH OF CHAMBERLAIN OR 4
  MILES SOUTH OF STEPHAN MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEPHAN              AT 1020 PM CDT
  MACS CORNER          AT 1030 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING

TK/KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:30 PM CDT, 47 minutes earlier.

Area forecast discussion, May 9, 9:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT SUN MAY 9 1999

88D FROM KABR WAS SHOWING THUNDERSTORMS ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA AT THIS TIME. KEPT CURRENT FORECAST AS IS WITH
ONLY A FEW MINOR CHANGES TO TEMPERATURES AS WELL AS WIND SPEEDS AND
DIRECTIONS.

.ABR...TORNADO WATCH IS IN EFFECT UNTIL 10PM CDT/9PM MDT FOR
       JONES...LYMAN...AND BUFFALO IN CENTRAL SOUTH DAKOTA.

ECKBERG

In the hours before

Local storm report, May 9, 9:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
941 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    KENNEBEC                  SD   0.88 INCH HAIL
05/09/99   LYMAN

END
Local storm report, May 9, 9:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
952 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    KENNEBEC                  SD   65 MPH WIND GUST
05/09/99   LYMAN

END
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 3 AM.

ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 4 AM.

ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 3 AM.

ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 4 AM.

ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:21 PM CDTSevere Thunderstorm WarningABRRoberts34 min
May 9, 7:40 PM CDTTornado WarningABRLyman65 min
May 9, 8:37 PM CDTSevere Thunderstorm WarningABRHughes, Sully33 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
May 9, 9:16 PM CDTFlash Flood WarningABRLyman6 hr
May 9, 9:26 PM CDTTornado WarningABRLyman49 min
May 9, 9:43 PM CDTSevere Thunderstorm WarningABRBuffalo32 min
May 9, 10:17 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.